Alert archive / New York / Small Craft Advisories in 2010
Small Craft Advisory 79, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Sep 21, 2010, 9:11 PM EDT. It took effect at Sep 21, 2010, 10:00 PM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2010, 9:11 PM EDT (01:11 UTC)
- In effect from
- Sep 21, 2010, 10:00 PM EDT
- Expired
- Sep 22, 2010, 4:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted, in the capitals the NWS used until 2016.
523 WHUS71 KBUF 220111 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 911 PM EDT TUE SEP 21 2010 LOZ045-220800- /O.NEW.KBUF.SC.Y.0079.100922T0200Z-100922T0800Z/ LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 911 PM EDT TUE SEP 21 2010 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM EDT WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ APFFEL
1 follow-up statement
371 WHUS71 KBUF 220803 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 403 AM EDT WED SEP 22 2010 LOZ045-220915- /O.EXP.KBUF.SC.Y.0079.000000T0000Z-100922T0800Z/ LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 403 AM EDT WED SEP 22 2010 ...SMALL CRAFT ADVISORY HAS EXPIRED... THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 21, 8:59 PM EDT, 12 minutes earlier.
Area forecast discussion, Sep 21, 8:59 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 859 PM EDT TUE SEP 21 2010 .SYNOPSIS... A WARM FRONT LIFTING NORTH OF THE REGION WILL ALLOW MILD AIR TO REMAIN IN PLACE THROUGH THE NIGHT. A COLD FRONT WILL DROP SOUTH TOWARD LAKE ONTARIO LATE TONIGHT AND WILL CROSS NEW YORK STATE WEDNESDAY. A FEW SHOWERS AND POSSIBLE THUNDERSTORMS WILL ACCOMPANY THIS FRONT. && .NEAR TERM /THROUGH WEDNESDAY/... THROUGH 830 PM...RADAR SHOWS A FAIRLY DISTINCT LINE OF SHOWERS AND THUNDERSTORMS WELL NORTH OF LAKE ONTARIO. THIS LINE IS MAINLY STREAMING TO THE EAST...WITH THE LINE AS A WHOLE STEADILY DRIFTING SOUTH AS IT STAYS OUT AHEAD OF THE SURFACE FRONT. RADAR TRENDS SUGGEST THIS WILL LARGELY STAY NORTH...ONLY CLIPPING THE NORTH COUNTRY. AN INCREASINGLY STABLE ENVIRONMENT TO THE SOUTH AND EAST SHOULD CAUSE THIS LINE TO WEAKEN AND BECOME MORE BROKEN AS IT SLOWLY DROPS SOUTHEAST OVERNIGHT. REMNANTS OF SHOWERS ACROSS LAKE HURON SHOULD TRACK ALONG THE SAME BOUNDARY...REACHING NORTHERN LAKE ONTARIO AROUND DAYBREAK. OTHERWISE...SMALL CLUSTER OF SHOWERS ACROSS WESTERN LAKE ERIE IS WELL CAPTURED BY THE HRRR. THIS CLUSTER SHOULD TRACK UP THE LAKE...WEAKENING AS IT REACHES BUFFALO. MAY SEE A SPRINKLE SHORTLY AFTER MIDNIGHT IN BUFFALO AND VICINITY...BUT THIS SHOULD BE TEMPORARY WITH THE STEADIER ACTIVITY UPSTREAM. OTHERWISE...IT SHOULD BE A MUCH WARMER NIGHT...WITH A WIND ENOUGH TO LIMIT OVERNIGHT COOLING. TEMPERATURES WILL ONLY FALL TO THE MID OR UPPER 60S IN THE BUFFALO/ROCHESTER AREAS...WITH ONLY SLIGHTLY COOLER TEMPERATURES SOUTH AND EAST. A COLD FRONT WILL CROSS THE REGION ON WEDNESDAY WITH SHOWERS BECOMING LIKELY DURING THE MORNING FOR MOST LOCATIONS AND SCATTERED THUNDERSTORMS DEVELOPING DURING THE AFTERNOON AS THE FRONT ENCOUNTERS THE WARMER AIRMASS OVER SOUTHERN AND CENTRAL NY. CAPE NEAR 750 J/KG IS FORECAST AHEAD OF THE FRONT FROM THE WESTERN SOUTHERN TIER TO THE FINGER LAKES AND CENTRAL NY AND ALTHOUGH MOISTURE IS RATHER LIMITED OVERALL THE PRECIPITABLE WATER VALUES CLOSE TO AN INCH AND A HALF INDICATE THAT THERE WOULD LIKELY BE SOME DOWNPOURS IN THE THUNDERSTORMS. TEMPS ON WEDNESDAY WILL CLIMB TO THE LOWER TO MID 70S FOR MOST OF THE FORECAST AREA WITH UPPER 70S TO NEAR 80 IN THE PREVIOUSLY MENTIONED AREA FROM THE SOUTHERN TIER TO CENTRAL NY. THE FRONT AND ATTENDANT PRECIP WILL SLIP TO THE SOUTH OF THE FORECAST AREA WEDNESDAY EVENING. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... A WEAK FRONTAL BOUNDARY IN THE VCNTY OF THE WRN SOUTHERN TIER WEDNESDAY EVENING WILL SAG SOUTHWARDS AWAY FROM THE AREA DURING THE COURSE OF WEDNESDAY NIGHT...WHILE FLAT RIDGING WILL MAKE ITS WAY ACROSS THE UPPER GREAT LAKES. AS A RESULT...SHOWERS WILL END EARLY WEDNESDAY NIGHT WITH GRADUAL CLEARING BY MORNING. THIS CLEARING COULD LEAD TO SOME FOG ACROSS THE SRN TIER. ON THURSDAY...SFC HIGH PRESSURE OVER THE ST LAWRENCE VALLEY WILL DRIFT TO THE NEW ENGLAND COAST WHILE A STRONG STORM SYSTEM WILL MOVE FROM THE NORTHERN PLAINS TO THE UPPER MISSISSIPPI VALLEY. A WARM FRONT EXTENDING WELL TO THE EAST OF THE SFC LOW WILL LIFT ACROSS THE GREAT LAKES AREA...BUT THE GREATEST BAROCLINIC ZONE WILL BE OVER ONTARIO AND UPPER GREAT LAKES. THIS WILL KEEP THE BULK OF ANY ASSOCIATED WARM FRONTAL PCPN TO OUR NORTH AND WEST. THE WARM ADVECTION WILL ALSO MEAN ANOTHER SUMMER LIKE DAY AS H85 TEMPS ARE EXPECTED TO CLIMB INTO THE MID TO UPPER TEENS C. THIS WILL GUARANTEE US OF HAVING ABOVE NORMAL TEMPS THURSDAY AFTERNOON... ALTHOUGH TIMING THE BACKEDGE OF THE WARM ADVECTION ALTO-CU WILL BE CHALLENGING. SITES THAT CLEAR OUT EARLY ENOUGH IN THE AFTERNOON SHOULD EASILY REACH THE UPPER 70S TO LOWER 80S...PARTICULARLY FROM THE GENESEE VALLEY SOUTHWESTWARD TO PENNSYLVANIA. THESE TEMPS WILL BE SOME 10 TO 15 DEG F ABOVE NORMAL LATE SEPT VALUES. THE DEEP SFC LOW WILL TRACK ACROSS THE UPPER GREAT LAKES THURSDAY NIGHT WHILE ITS ASSOCIATED WARM FRONTAL BOUNDARY WILL CONTINUE TO LIFT NORTH ACROSS THE ST LAWRENCE VALLEY AND SOUTHERN QUEBEC. THIS WILL PLACE OUR AREA FIRMLY WITHIN THE WARM SECTOR OF THE APPROACHING STORM SYSTEM WITH A WELL ESTABLISHED SOUTH TO SOUTHWEST FLOW FOUND THROUGHOUT OUR BOUNDARY LAYER. THIS WILL KEEP SFC TEMPS WELL ABOVE NORMAL THROUGH THE NIGHT...WITH LOWS ONLY FORECAST TO DROP TO BETWEEN 60 AND 65 FOR ALL BUT LEWIS COUNTY. I CAN EASILY SEE THESE TEMPS BEING RAISED IN FUTURE PACKAGES WITH SOME UPPER 60S TO NEAR 70 DEGREE LOWS BEING INSERTED. THE SUB 1000MB STORM SYSTEM WILL THEN PASS BY TO OUR NORTH DURING THE DAY FRIDAY. ANOMALOUSLY STRONG (+3 STD) 925MB WINDS IN ADVANCE OF THE STORM SYSTEM WILL KEEP H85 TEMPS IN THE MID TO UPPER TEENS FOR THE BULK OF THE DAY...WITH SFC WINDS INCREASING TO 15 TO 30 MPH WEST OF THE GENESEE VALLEY AND ACROSS THE HIGHER TERRAIN. HIGHER GUSTS WILL BE POSSIBLE DOWNWIND OF LAKE ERIE (LAKE FUNNELLING) AND OVER THE HIGHER TERRAIN SOUTH OF BUFFALO AND ROCHESTER. AS FAR AS PCPN GOES...THE MAJORITY OF THE DAY SHOULD BE RAINFREE BUT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON. FOR FRIDAY NIGHT...THE DEEP LOW WILL MOVE AWAY ACROSS NORTHERN NEW ENGLAND WHILE ITS ASSOCIATED COLD FRONT WILL DROP ACROSS OUR FORECAST AREA. THIS WILL GENERATE SOME SHOWERS...MAINLY DURING THE EVENING HOURS. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS HAS BEEN THE CASE DURING THE PAST SEVERAL MODEL RUNS...THE MAIN MEDIUM RANGE OPERATIONAL PACKAGES (GFS, ECMWF) HAVE BEEN AT ODDS WITH THEIR SOLUTIONS OF A DIGGING SHORTWAVE OVER THE UPPER MISSISSIPPI VALLEY. THE ECMWF HAS CONSISTENTLY BEEN THE MOST PESSIMISTIC OF THE TWO PACKAGES IN THAT IT CONTINUES TO DEPICT A DEEP CUT OFF LOW THAT WILL SETTLE ACROSS THE UPPER OHIO VALLEY WHILE THE GFS HAS THE SAME FEATURE DOWN OVER THE CONFLUENCE OF THE OHIO AND THE MISSISSIPPI. BOTH MODELS HAVE GENERALLY BEEN CONSISTENT FROM RUN TO RUN...BUT AS MENTIONED THEY HAVE ALSO BEEN CONSISTENTLY OUT OF LINE WITH EACH OTHER. THE DIFFERENCE IN THE PLACEMENT OF THE H5 CUT OFF ALSO AFFECTS WHERE THE SFC BASED CANADIAN HIGH WILL BE FOUND...AND AS A RESULT THERE COULD BE A LARGE DIFFERENCE IN THE SENSIBLE SFC WEATHER. IN THIS CASE...WILL DEFER TO THE EXPERTISE OF THE HYDRO PREDICTION CENTER (HPC) WHICH IS MORE OPTIMISTIC. THIS ALSO FALLS IN LINE WITH OUR CONTINUITY OF HAVING DRY WEATHER THIS WEEKEND INTO EARLY NEXT WEEK WITH A GRADUAL DAY TO DAY WARMING TREND. GIVEN THE WIDE RANGE OF MODEL SOLUTIONS...WILL REFRAIN FROM BEING ANY MORE SPECIFIC. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... FAIR WEATHER AND VFR CONDITIONS THROUGH 06Z. 00Z BUFFALO SOUNDING SHOWS 35 KT WINDS AT 2000 FT...WITH A SLIGHT INCREASE FORECAST. WINDS ARE FAIRLY UNIDIRECTIONAL AT MOST SITES...WITH ONLY ART SHIFTING SIGNIFICANTLY IN DIRECTION. AFTER THIS...HRRR VERIFYING WELL IN DEVELOPING SHOWERS ACROSS WESTERN LAKE ERIE...WITH THE 12Z NAM SUPPORTING A SIMILAR SOLUTION. EXPECT THIS RENEGADE BAND TO WEAKEN...PERHAPS BRINGING A SHOWER TO BUF/IAG/ROC BETWEEN 07Z AND 11Z. TOO SPOTTY TO CARRY VSBY RESTRICTION IN TAF. OTHERWISE...SHOWERS AND THUNDERSTORMS TO THE NORTH SHOULD STAY NORTH...THOUGH IT MAY PASS CLOSE TO ART SHORTLY AFTER 06Z. FRONT CONTINUES TO DROP SOUTH ON WEDNESDAY...WITH SHOWERS FOCUSED BOTH ALONG THE FRONT...WITH SOME INSTABILITY SHOWERS REMOVED FROM THE FRONT DURING THE AFTERNOON HOURS. EXPECT BOUNDARY TO BE LESS ACTIVE WEDNESDAY COMPARED TO THIS EVENING...AS CLOUDS WILL LIMIT DAYTIME HEATING AHEAD OF THE SLOW MOVING BOUNDARY. CAN/T RULE OUT A THUNDERSTORM. KEEP VFR CONDITIONS AHEAD OF THE BOUNDARY...THOUGH SHOWERS CERTAINLY MAY LOWER CIGS/VSBY BRIEFLY TO MVFR...DO NOT EXPECT IT TO BE THE PREDOMINANT CONDITION. CIGS WILL LIKELY LOWER TO MVFR BEHIND THE FRONT AS WINDS SHIFT TO THE NORTH LATE WEDNESDAY. OUTLOOK... WEDNESDAY NIGHT...VFR/MVFR IN CIGS. THURSDAY...VFR. FRIDAY...VFR/MVFR WITH A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY LATE AFTERNOON THROUGH THE NIGHT. SATURDAY AND SUNDAY...VFR. && .MARINE... MODERATE SOUTH TO SOUTHWEST WINDS WILL CONTINUE TONIGHT AS THE PRESSURE GRADIENT TIGHTENS AHEAD OF AN APPROACHING COLD FRONT. WAVES MAY REACH SMALL CRAFT ADVISORY RANGE FOR A SHORT TIME TONIGHT FROM HENDERSON BAY TO THE HEAD OF THE SAINT LAWRENCE RIVER. WIND AND WAVES WILL SUBSIDE ON WEDNESDAY AS COLD FRONT DROPS SOUTH OF THE LAKES AND HIGH PRESSURE BUILDS IN FROM THE WEST. SOUTHWEST WINDS WILL INCREASE AGAIN ON FRIDAY AS ANOTHER COLD FRONT MOVES EAST FROM THE CENTRAL GREAT LAKES. MORE SIGNIFICANT WAVES ARE EXPECTED TO BUILD BEHIND THIS FRONT FRIDAY NIGHT. && .CLIMATE... THE CLIMATE PREDICTION CENTER (CPC) HAS BEEN CLOSELY MONITORING A STRENGTHENING LA NINA OVER THE EQUATORIAL PACIFIC. THE CURRENT LA NINA IS ALREADY MODERATE IN INTENSITY. AS A RESULT OF SEVERAL KEY INDICATORS...INCLUDING ANOMALOUS UPPER LEVEL WESTERLY WINDS AND CONTINUED ENHANCEMENT OF LOW LEVEL EASTERLY WINDS...CPC IS FORECASTING THAT THIS LA NINA COULD FURTHER DEVELOP AND BECOME STRONG DURING THE UPCOMING WINTER MONTHS. WHAT DOES THIS MEAN FOR WESTERN NEW YORK? LOOKING SIMPLY AT LA NINA EVENTS...THERE HAVE BEEN 7 WINTERS SINCE 1950 WHERE MODERATELY STRONG LA NINAS HAVE BEEN IN PLACE. A MAJORITY OF THOSE WINTER MONTHS HAVE FEATURED ABOVE NORMAL TEMPERATURES ACROSS OUR REGION...ESPECIALLY DURING NOVEMBER AND FEBRUARY. THERE HAVE BEEN 3 WINTERS WHERE THERE WAS A STRONG LA NINA. THE MONTHS DURING A STRONG LA NINA WERE EVEN MILDER WITH ROUGHLY 80 PERCENT OF THE MONTHS RECORDING ABOVE NORMAL TEMPERATURE DEPARTURES. IN OTHER WORDS...HISTORICALLY SPEAKING THE STRONGER THE LA NINA...THE GREATER THE POTENTIAL FOR POSITIVE TEMPERATURE DEPARTURES. THOSE TEMP DEPARTURES ARE TYPICALLY MORE ANOMALOUS AS WELL. DURING A LA NINA...THE UPPER LEVEL FLOW IS MUCH MORE MERIDIONAL THAN IT IS DURING EL NINO. THIS ALLOWS FOR MORE COLD OUTBREAKS...BUT ALSO OPENS THE DOOR FOR VERY MILD PERIODS. WHILE THE MEAN POSITION OF THE MAIN LONG WAVE TROUGH IS FOUND OVER THE NATIONS MID SECTION DURING STRONGER LA NINA...A DIFFERENCE OF JUST A FEW HUNDRED MILES IN THE LOCATION OF ITS BASE WILL DETERMINE WHETHER WE HAVE COLD ARCTIC AIR OR MODIFIED SRN PLAINS/GULF BASED AIR. ONE HAS TO ALSO LOOK AT OTHER GLOBAL TELECONNECTIONS THOUGH WHEN ATTEMPTING TO FORECAST SEASONAL TEMPERATURE TRENDS. THIS INCLUDES THE NORTH ATLANTIC OSCILLATION...WHICH HAS A STRONG INFLUENCE OVER OUR REGION. THE GREATEST INFLUENCE OF THE NAO IS FELT DURING TIMES OF WEAK OR NEUTRAL ENSO CONDITIONS IN THE PACIFIC. THAT WILL NOT BE THE CASE THIS SEASON THOUGH AS A MODERATE TO STRONG LA NINA WILL BE IN PLACE. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT WEDNESDAY FOR LOZ045. && SYNOPSIS...WCH NEAR TERM...APFFEL/WCH SHORT TERM...RSH LONG TERM...RSH AVIATION...APFFEL MARINE...WCH CLIMATE...
Hazardous weather outlook, Sep 21, 8:11 AM EDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 811 AM EDT TUE SEP 21 2010 NYZ001>008-010>014-019>021-085-221215- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 811 AM EDT TUE SEP 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-221215- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 811 AM EDT TUE SEP 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
Nearby
Small Craft Advisories in New York, 2010Every small craft advisory in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.